Over Prescribing

by Caron on March 20, 2017

this image shows a pile of assorted tablets

Over prescribing for the elderly is dangerous

Having visited my doctors recently and jokingly been told they just “give you pills” – I left with a whole list of them myself! GTN spray, aspirin, a statin and beta blockers. I am 48 and do have high blood pressure currently and have had some chest discomfort ….but ! To be given this lot was enough to send my blood pressure through the roof even before my ECG or bloods have been checked.

Elderly patients often receive multiple drugs for their co-existing conditions. This does significantly increase the risk of adverse drug interactions. There is a slim line between the benefit and harm of some medicines which may be increased in the elderly. There is also an increased risk of a fall in someone elderly who is taking prescribed medication.

Elderly really do need to have their medicine should be reviewed regularly and any medicines which are not of benefit should be stopped.

Non-pharmacological measures may be more appropriate for symptoms such as headaches, insomnia, and lightheadedness especially when linked to life events such as the loss of a loved one.

Sometimes preventative drugs are prescribed which can be inappropriate if they are likely to impair the effectiveness of others,  or have unnecessary side-effects. However, elderly patients should not be denied medicines which may help them, such as anticoagulants for atrial fibrillation, blood pressure medication, statins, and drugs for osteoporosis.

Frail elderly patients may have difficulty swallowing tablets and if they remain in the mouth may cause ulceration. They should always be encouraged to take their tablets or sufficient fluid, and whilst in an upright position to avoid this.

 

In the very old, manifestations of normal ageing may be mistaken for disease and lead to inappropriate prescribing. In addition, age-related muscle weakness and difficulty in maintaining balance should not be confused with neurological disease.

The nervous system of elderly patients is more sensitive to many commonly used drugs, such as opioid analgesics, benzodiazepines, antipsychotics, and antiparkinsonian drugs, all of which must be used with caution. Similarly, other organs may also be more susceptible to the effects of drugs such as antihypertensives and NSAIDs.

Pin on PinterestShare on LinkedIn
Share on Google+Share on FacebookTweet about this on TwitterEmail this to someone

Leave a Comment

Previous post:

Next post: